Alert archive / New Jersey / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 39, NWS New York, NY

September 23, 20035 counties in New Jersey

NWS New York, NY issued this severe thunderstorm warning at Sep 23, 2003, 8:41 AM EDT for 5 counties in New Jersey. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2003, 8:41 AM EDT (12:41 UTC)
Expired
Sep 23, 2003, 9:30 AM EDT
In force
49 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 0.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 231241
SVROKX
NJC003-013-017-031-039-231330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
841 AM EDT TUE SEP 23 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERGEN COUNTY IN NORTHEAST NEW JERSEY
  ESSEX COUNTY IN NORTHEAST NEW JERSEY
  HUDSON COUNTY IN NORTHEAST NEW JERSEY
  UNION COUNTY IN NORTHEAST NEW JERSEY
  CENTRAL AND SOUTHEAST PASSAIC COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 930 AM EDT

* AT 838 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM CHARLOTTESBURG TO 9 MILES WEST OF
  CLARK...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BLOOMINGDALE AND SUMMIT AROUND 850 AM
  POMPTON LAKES AND MILLBURN AROUND 900 AM
  WAYNE AND UNION AROUND 905 AM
  ORANGE AND LINDEN AROUND 910 AM
  ELIZABETH AND BLOOMFIELD AROUND 915 AM
  RAMSEY AND PATERSON AROUND 920 AM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE BUTLER...ENGLEWOOD...
FAIRFIELD...FORT LEE...HAWTHORNE...KEARNY...TETERBORO...NORWOOD...
ORADELL AND UNION CITY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4100 7454 4050 7460 4066 7401 4113 7394

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:45 AM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 23, 3:45 AM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
345 AM EDT TUE SEP 23 2003

.DISCUSSION...

SHORT TERM...
TODAY...THE COLD FRONT IN PA MOVES ACROSS THE LOCAL AREA...PUSHING
TO OUR EAST BY THE LATE AFTERNOON. THE MODELS ARE IN GENERAL
AGREEMENT. I/LL FCST CAT POPS FOR RW WITH A CHC OF TRW. SOME HEAVIER
RW PSBL ESPECIALLY JUST AHEAD OF THE COLD FRONT. PW/S INCR TO AROUND
2 IN...SO I/LL MENTION SOME PERIODS OF HEAVY RAIN PSBL.

TNGT THRU WED NGT...HI PRES BUILDS IN TNGT AND THEN MOVES GRADUALLY
ACROSS THE AREA...FAIR.

THU...A COLD FRONT APCHS FROM THE W. THE GFS MOVES THE FRONT INTO
THE LOCAL AREA LATE IN THE DAY. THE ETA IS A LITTLE SLOWER. I/LL
FCST SLGT CHC POPS FOR LATE THURS AFTN/EVE.

LONG TERM...NO CHANGES.
&&

.HYDROLOGY...PONDING OF WATER LIKELY IN POOR DRAINAGE AREAS.
OTHERWISE...NO SIG PROBLEMS EXPECTED. WE/LL HAVE TO KEEP AN EYE ON
SOME OF OUR USUAL TROUBLE SPOTS IN NJ AND ACROSS THE LOWER HUDSON
VALLEY. TOTAL PRECIP SHOULD BE AROUND AN INCH WITH SOME LOCALLY
HIGHER AMTS TO AROUND 1.5 INCHES.
&&

.MARINE...WINDS AHEAD OF THE COLD FRONT 20 TO 25 KTS WITH FREQUENT
GUSTS AROUND 25 KTS SO WILL RAISE SMALL CRAFT ADVISORY FOR ALL
WATERS FOR WINDS. SEAS ON THE OCEAN WATERS WILL BUILD OVER 5 FEET
THIS AFTERNOON. WINDS BECOME WEST AND DIMINISH...SEAS WILL BE SLOW
TO SUBSIDE AND FALL BELOW 5 FEET THIS EVENING. AFTERWARDS NO
PROBLEMS WITH WINDS AND SEAS THROUGH SATURDAY.

.AVIATION...WITH SHOWERS AT THE TERMINALS VISIBILITY AND CEILINGS
MAINLY MVFR. CEILINGS AND VISIBILITY MAY...AT TIMES...FALL INTO IFR
WITH ANY HEAVIER SHOWERS THROUGH ABOUT 15Z WESTERN TERMINALS AND 17Z
EASTERN. WITH THE HEAVIER SHOWERS WINDS OF 30 TO 35 KTS MAY MIX DOWN
TO THE SURFACE. COLD FRONT MOVES THROUGH BETWEEN 16Z AND 19Z...WINDS
SHIFT TO THE WEST AND DIMINISH. SHOWERS END AND VISIBILITY BECOME
UNRESTRICTED THROUGH 12Z WEDNESDAY WITH CEILINGS BECOMING MVFR
THROUGH 03Z...THEN BECOMING CLEAR THROUGH 12Z WEDNESDAY.
&&

.OKX CURRENT WATCHES/WARNING/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ALL WATERS...ANZ355-353-350-330-335-338.

EKH/MET
Hazardous weather outlook, Sep 23, 4:56 AM EDT, 3 hours 45 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
456 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
SHOWERS AND POSSIBLE THUNDERSTORMS WILL OCCUR TODAY AND WILL END
FROM WEST TO EAST THIS AFTERNOON. THE RAIN MAY BE HEAVY AT TIMES
RESULTING IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE. IN
ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

EKH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:34 AM EDTSevere Thunderstorm WarningOKXPassaic41 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.